Hail, Jim Wells
- When
- March 28, 8:45 PM CST to 8:47 PM CST
- Where
- Jim Wells County, 0.92 mi NE of Alice
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 27.760, -98.070
Pictures relayed through social media of quarter sized hail in Alice.
During the early evening hours on March 28th, isolated severe thunderstorms developed across northern Mexico and Deep South Texas. Storms formed within an environment of very unstable air and very strong vertical wind shear in advance of an approaching cold front with assistance from an approaching upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
During the early evening hours on March 28th, isolated severe thunderstorms developed across northern Mexico and Deep South Texas. Storms formed within an environment of very unstable air and very strong vertical wind shear in advance of an approaching cold front with assistance from an approaching upper level disturbance. Severe storms occurred across the Brush Country during the evening. The storms congealed into a squall line late in the evening. Large hail and winds of at least 60 mph were observed with several of these storms across the Brush Country. During the early morning hours on March 29th, the squall line intensified as it advanced into the Coastal Bend and the Victoria area. Widespread winds between 40 and 60 mph were observed behind the squall line during this time. Sufficient low level shear in the lowest several thousand feet existed to produce mesovortices along the squall line. Several of these mesovortices produced tornadoes across the Coastal Bend during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 28, 7:23 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
823 PM CDT Wed Mar 28 2018
.DISCUSSION...
Updated the forecast to add the Severe Thunderstorm Watch to the
entire CWA until 08z Thursday. Expect large hail, and damaging
straight-line wind east/south of the boundary, to be the primary
threats. Will coordinate with SPC later regarding a possible
Watch over the MSA. Decreased max POPs tonight over the CWA to 80
percent, which is still categorical. Adjusted the QPF to reflect
the latest output from WPC.
&&
.PREVIOUS DISCUSSION... /Issued 636 PM CDT Wed Mar 28 2018/
DISCUSSION...
Updated for the 00Z Aviation Discussion.
AVIATION...
With the exception of MVFR CIGs already at LRD, VFR is expected
for the next few hours at ALI-CRP-VCT before CIGs begin to lower.
The approach of mid-level trough is expected to aide in firing off
convection, slowly moving from west to east late this evening
through the overnight. Isolated SHRAs have developed across S TX
but as the night progresses, expecting an increase in development
along with thunderstorm activity. Did back timing a couple of
hours mentioning VCTS/TSRA as area still remains slightly capped,
but enough lifting from the approaching trough should help
overcome it. Some of these storms may become strong to even severe
at times, capable of producing hail and gusty winds. Convection
is expected to gradually diminish or completely push offshore
shortly before 12Z. VFR conditions are expected after that.
Surface boundary has already pushed through the western areas near
LRD where winds are more N-ly, but elsewhere, winds are generally
S-SE. Will gradually see winds begin to veer out of the SW then
NW through the night with the boundary moving eastward.
PREVIOUS DISCUSSION... /Issued 344 PM CDT Wed Mar 28 2018/
DISCUSSION (Tonight through Wednesday)...
Should not be much longer before South Texas starts to see
stronger convection fire up either over our area late this
afternoon and/or move into the area later tonight. Am expecting
widespread convection over the eastern areas, with lower POPs over
the NW Brush Country where the boundary has already moved across.
Appears that some frontogenesis has been occurring over the area
this afternoon (indicative of the lower temperatures west), and
that along with the potent upper level jet, will provide
scattered to widespread thunderstorms. SPC has area in slight risk
and will likely have at least a portion of the area in a blue
(severe) box tonight. Also the potential for heavy rainfall and
have included that in the eastern areas (see WPC excessive
rainfall outlook). Expect the convection to move offshore late
tonight with little to no rainfall over inland areas by sunrise
Thursday (maybe a small chance toward the coastal areas where some
rain may linger). Potential for some moderate to strong winds
behind the thunder as the atmosphere adjusts from the convection.
Clearing on Thursday with the trough moving across, and it looks
like there will be one more warm day as westerly downslope winds
add to the temperature rises. High pressure will surge into the
area late Thursday night/Friday morning, providing a much cooler
day on Friday. The high moves east on Friday night and winds
return to the southeast for the weekend, resulting in another
gradual warm up and increase in humidity. Next shot of rainfall
appears to be Tuesday as the sufficient moisture return combines
with a shortwave trough. Will keep it mainly dry on Wednesday of
next week for now. Some models suggesting a front possibly near
the area Tuesday or Wednesday, but that probably will stay north
of the area.
Finally, tide levels are running about 1 foot (mainly less) above
predicted levels. High tide is approaching at Bob Hall Pier and
Port Aransas. Could have some very minor run-up later this
afternoon or this evening but overall tide levels will remain
below any need for Coastal Flood Advisory (will have next shift
monitor). Have maintained the rip current risk as high until 10
PM. By then, the convection will be approaching.
For temperatures, generally went with a short-term consensus-
NAM-12 forecast for tonight, and on the warm side for Thursday.
More toward the cooler guidance Thursday night. After Friday
(mainly consensus forecast) generally went with a blend of
Superblend and NationalBlend for temperatures and moisture grids.
MARINE...
Seas remain elevated over the offshore waters so have extended the
Small Craft Advisory until mid morning Thursday. Close to 7 feet
over the eastern-most near shore waters but overall no need for
the SCA there at this time. Thunderstorm activity will increase
in areal coverage toward midnight, with all the convection moving
out of the area by late Thursday morning (and probably earlier).
Mariners should keep an eye to the sky tonight and be prepared to
seek safe harbor if storms approach and/or a warning is issued.
Near SCA behind surge of high pressure on Friday, then flow
returns onshore by Saturday. No significant weather until early
next week, if then.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 65 90 60 79 62 / 80 10 0 0 0
Victoria 63 85 56 77 57 / 80 10 0 0 0
Laredo 63 90 57 83 60 / 60 0 0 0 0
Alice 65 90 57 81 59 / 80 10 0 0 0
Rockport 67 85 62 77 64 / 80 10 0 0 0
Cotulla 59 88 54 81 57 / 50 0 0 0 0
Kingsville 67 89 58 81 60 / 80 10 0 0 0
Navy Corpus 67 87 63 77 66 / 80 10 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening For the
following zones: Aransas...Calhoun...Kleberg...Nueces.
GM...Small Craft Advisory until 10 AM CDT Thursday For the following
zones: Waters from Baffin Bay to Port Aransas from 20 to 60
NM...Waters from Port Aransas to Matagorda Ship Channel
from 20 to 60 NM.
&&
WC/87...SHORT TERMHazardous Weather Outlook National Weather Service Corpus Christi TX 510 AM CDT Wed Mar 28 2018 TXZ229>234-239>247-291015- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 510 AM CDT Wed Mar 28 2018 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight A slight risk of severe weather will exist for all of South Texas for primarily late this afternoon through tonight. Large hail and damaging winds will be the primary severe storm threats, although a brief tornado will also be possible this evening. Minor flooding may also occur overnight. A high risk of rip currents will exist today along Gulf facing beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moderate risk of rip currents will exist on Thursday along Gulf- facing beaches. Chances for showers and thunderstorms return Monday into Tuesday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of severe weather and flooding. Use hashtags #ccspotter and #txwx. GMZ230-235-250-255-270-275-291015- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 510 AM CDT Wed Mar 28 2018 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Severe thunderstorms may occur after midnight tonight across area waters. A Small Craft Advisory is in effect until 7am this morning for the nearshore Gulf waters and until 1am Thursday for the offshore Gulf waters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lingering thunderstorm chances will exist over the Gulf Waters Thursday morning. .SPOTTER INFORMATION STATEMENT... Mariners are encouraged to relay reports of hazardous marine conditions. Use hashtags #ccspotter and #txwx.
Special Weather Statement
National Weather Service Corpus Christi TX
852 PM CDT WED MAR 28 2018
TXZ240>242-290215-
Jim Wells-Kleberg-Duval-
852 PM CDT WED MAR 28 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUVAL...
SOUTHWESTERN JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...
At 851 PM CDT, strong thunderstorms were located over Premont,
moving northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kingsville, Premont, Concepcion, Palito Blanco, La Gloria, Cruz Calle
and Rios.
LAT...LON 2726 9847 2765 9814 2759 9787 2756 9784
2726 9807
TIME...MOT...LOC 0151Z 219DEG 40KT 2737 9816
CBSpecial Weather Statement National Weather Service Corpus Christi TX 912 PM CDT WED MAR 28 2018 TXZ240>242-290300- Jim Wells-Kleberg-Duval- 912 PM CDT WED MAR 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUVAL... SOUTHWESTERN JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES... At 911 PM CDT, a strong thunderstorm was located near Rios, or 10 miles northwest of Premont, moving north at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Alice, San Diego, Premont, Benavides, Ramirez, San Jose, Concepcion, Ben Bolt, Palito Blanco, La Gloria, Cruz Calle, Alice Acres, Rios and Lake Alice. LAT...LON 2726 9848 2789 9834 2784 9797 2726 9809 TIME...MOT...LOC 0211Z 189DEG 34KT 2749 9822 CB
Special Weather Statement
National Weather Service Corpus Christi TX
914 PM CDT WED MAR 28 2018
TXZ229-239-290315-
Webb-La Salle-
914 PM CDT WED MAR 28 2018
...AN AREA OF STRONG THUNDERSTORMS WILL DEVELOP ACROSS NORTHWESTERN
WEBB AND LA SALLE COUNTIES...
At 912 PM CDT, thunderstorms were developing across northwestern
Webb and much of La Salle counties, moving northeast at 40 mph.
These storms are expected to continue to gradually strengthen over
the next hour and may produce small hail.
Half inch hail will be possible with these storms.
Locations impacted include...
Laredo, Cotulla, Encinal, Las Tiendas, Botines, La Esperanza Ranch
Airport, Ranchos Penitas West, Columbia Bridge, Artesia Wells,
Gardendale, Woodward, Millett, Los Angeles, Callaghan, Chupadera
Ranch Airport and Fowlerton.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Corpus Christi.
A severe thunderstorm watch remains in effect until 300 AM CDT for
South Texas.
LAT...LON 2820 9940 2864 9940 2864 9880 2848 9880
2761 9954 2760 9958 2764 9960 2763 9964
2766 9967 2766 9971 2778 9982 2776 9984
2779 9987 2791 9990 2794 9994 2798 9993
2800 9999 2815 10009 2819 10020
TIME...MOT...LOC 0212Z 234DEG 36KT 2805 9991
HARTThe Corpus Christi radar (KCRP), 55 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
7 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Pictures relayed through social media of quarter sized hail in Alice.
Cotulla-La Salle County Airport ASOS measured a gust to 53 knots.
Cotulla-La Salle County Airport ASOS measured an additional wind gust to 53 knots.
Cooperative observer reported nickel to quarter sized hail.
Trees and power poles were blown down near Paw Place in Beeville.
Trees were blown down across portions of Robstown.
Tornado touched down near the Woodsboro Farm Co-op damaging the ladder caging on one bin. The tornado moved east-southeast taking down power lines and damaging the roofs of several homes. One roof was completely removed from a mobile home. Minor tree damage was noted along the path length. Damage occurred to another mobile home near the high school before the tornado lifted.
Pictures submitted through social media showed a large tree was blown down on to a mobile home.
Trees were blown down on to cars on Chaparral Street.
Tornado touched down on Belaire Drive removing the roof from one home with debris blown into another home across the street. Several power poles were snapped.
An EF-1 tornado touched down in north part of the community of Seadrift on Oakland Avenue and traveled to the east-northeast to North 3rd Street. The tornado flipped several mobile homes and completely destroyed one mobile home near the intersection of West Denver Avenue and North 4th Street. A truck and boat were capsized. Several homes experienced roof damage and several outbuildings were damaged or destroyed. Eight homes were destroyed with one home sustaining major damage and two homes receiving minor damage. Estimated peak wind from the tornado was 110 mph.
TCOON mesonet station at Seadrift Harbor measured a gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745590, 745593, 745594, 745591, 745592, 746683, 745595, 746681, 746678, 745596, 745597, 746679.